Interdose Withdrawal

Interdose withdrawal occurs when withdrawal symptoms emerge in between scheduled doses. It is common in people who are prescribed benzodiazepines, especially those who become physically dependent by taking them beyond the 2-4 week recommended time frame. While interdose withdrawal typically occurs with short half-life benzodiazepines, like Ativan or Xanax, it can and does occur with longer half life benzodiazepines like Klonopin, Valium, Librium and Tranxene. 

Interdose withdrawal is often described as withdrawal symptoms that manifest in between scheduled doses. These symptoms resolve or partially resolve when the next scheduled dose is taken. Some prescribers misdiagnose interdose withdrawal as a worsening anxiety disorder. This can be terrifying for patients as they believe the withdrawal state they experience is now their baseline unmedicated default state. This can lead to a lifelong benzodiazepine prescription—constantly trying to extinguish the interdose withdrawal fire—and the complications that may occur from that.

Sometimes interdose is misperceived by outsiders or the patients themselves as “craving” the benzodiazepine, which can lead to a misdiagnosis of benzodiazepine addiction. This phenomenon is different from cravings seen or described in addiction/substance use disorder where people crave a ‘high’ or another ‘hit’ from the drug, but it can certainly make someone physically dependent on a benzodiazepine feel like they’re an addict. They’re not. Benzodiazepine tolerant patients or patients experiencing interdose withdrawal from taken-as-prescribed, long-term benzodiazepine use are not looking to get high and often experience tolerance and interdose because they have not raised their dose.

Interdose withdrawal is typically resolved in one of 3 ways: (1) Increasing the frequency of dosing of the shorter half life benzodiazepine (2) Switching to a longer half life benzodiazepine; (3) Tapering off to reverse physical dependence. The first option may require dosing 4-6 times a day (or more, depending on the patient) for short half life medications like Ativan or Xanax, or 2-3 times a day (or more, depending on the patient) for longer half-life medications. Individual responses will vary depending on many factors, including if the patient is a slow or fast metabolizer of the medication. The second solution that may provide relief from interdose is to cross over to a longer half life benzodiazepine. This is riskier as it is introducing a new agent that the patient may not tolerate, as opposed to “dancing with the devil you know,” and could cause withdrawal from the existing benzodiazepine that’s being replaced, especially if the crossover is not done in a stepwise fashion. It is also extremely important to get the conversation rate from one benzodiazepine to another correct so as not to underdose the patient when crossing over. Accurate conversion rates and stepwise crossover schedules can be found in The Ashton Manual. The last option, resolving the physical dependence to the benzodiazepine, requires tapering, sometimes over a long period of time (months and years, depending on the patient’s individual sensitivity) to slowly reverse the downregulation of GABA receptors. While some patients will experience little difficulty with this, others may suffer intense, painful, and/or protracted withdrawal syndromes, even adhering to a slow taper.

Pseudoaddiction

Because it can be so uncomfortable, and sometimes unbearable, some patients experiencing the symptoms of tolerance and/or interdose withdrawal report taking a dose of benzodiazepine earlier than scheduled, or in a higher amount than is prescribed to them. Sometimes they may run out of their prescription and need a refill sooner than it is due. This may appear to some prescribers to be drug-seeking behavior or misuse but it is more likely a phenomenon described by The American Academy of Pain Medicine, the American Pain Society, and the American Society of Addiction Medicine as ‘pseudoaddiction.

The pseudoaddiction phenomenon described in prescribed opiate dependence: 

Pseudoaddiction is a term which has been used to describe patient behaviors that may occur when pain is undertreated. Patients with unrelieved pain may become focused on obtaining medications, may ‘clock watch,’ and may otherwise seem inappropriately ‘drug seeking’. Even such behaviors as illicit drug use and deception can occur in the patient’s efforts to obtain relief. Pseudoaddiction can be distinguished from true addiction in that the behaviors resolve when pain is effectively treated.

So, as opposed to misuse or a substance-use disorder, many patients experiencing benzodiazepine tolerance and/or interdose withdrawal who increase their dose a small amount without prescriber direction are more likely experiencing pseudoaddiction. 

These otherwise compliant, physically dependent patients are not looking for a ‘high,’ they are looking for relief (and most likely are seeking to function normally in the face of crippling interdose and tolerance withdrawal symptoms). Because they are often unaware themselves that chronic benzodiazepine exposure actually worsens anxiety over the long term, many patients wrongly believe their “anxiety disorder” is worsening so they take more medication thinking they are “treating” it. If these patients were truly looking to get high or were badly abusing/misusing their prescription, they would most likely be taking a lot more than a handful of extra pills per month and wouldn’t be otherwise compliant, seeing their doctor as regularly scheduled, etc. Any medical provider with a patient on long-term benzodiazepines should not only listen closely to what symptoms their patients are reporting, but also thoroughly educate themselves on physical dependence, tolerance, interdose withdrawal and pseudoaddiction in order to properly identify and manage these phenomena if/when they occur.

 

Source: http://www.asam.org/docs/default-source/public-policy-statements/1opioid-definitions-consensus-2-011.pdf?sfvrsn=0